Three years ago i was dianosed with a blood clot in my left calf after treatment i was presribed 7mg of warfarin a day with no periodic blood tests and was told i would have take warfarin the rest of my life ,i was recently hospitalized and treated with vitamin k and two units of frozen plasma
5 Apr 2011
Generally when a person is on Coumadin, the Dr is looking for INR's between 2-4 depending on what you are taking it for. That is a very general range. When your INR shoots above 5, you are at increased risk for hemorrhage. Higher INR's can even have spontaneous hemorrhage meaning you start bleeding for no reason or no injury. A person with a high INR, their blood takes a long time to clot or wont clot, so they become a danger for bleeding out and dying.
This is why frequent blood tests are imperitive. Sometimes you can be on the same dose for a long time and your INR's are fine and one day you system will just shift and you will throw out a high or low INR even though nothing has changed! It is a very fickle medicine and the only way to truly monitor it is to get the PT/INR done to see if you are in therapeutic range. They usually should be done at least monthly, sometimes even weekly or bi-weekly, especially when titrating.
Vitamin K is an 'antidote' for coumadin. They use vitamin K to help your blood start clotting again and bring your INRs back where they should be. Since you needed frozen plasma, you may have had a slight bleed somewhere.
12 Apr 2011
I had a compartment syndrome in 2003 from an interaction with the antibiotic Levaquin. I almost lost my left arm, bicep compartment was like a balloon all black and blue, tight, hot to the touch. My INR was 10.8. I had to have major surgery called a fasciotomy. A blood vessel in my upper arm burst from the pressure, and there was a lot of edema with the blood. An orthopedic surgeon performed the procedure which involved 2 operations. He had to go in under the swell, repair the artery, and left it open for 1.5 days draining. Closure had to be done under general anesthesia, using a punch and nylon line.
31 May 2011
i heameorged about a month after a mitral valve replacement lucky i was still in hospital all the emergency staff could do was try to hold onto to flow of blood while the bloodbank got it to them i remember coming to and seeing a huge horse needle being pushed into my vein felt like hot metal lucky i was on morphine drip very scary
9 Jan 2012
I am surprised that your doctor did not have periodic testing done. I would find another doctor or better yet a hematologist. INRs as high as you describe are life threatening. If this was your first clot I am not sure why you would be on Coumadin for life. Do you have another blood disorder that you have not discussed? I would really talk with a hematologist who may take you off of the Coumadin if all of the other tests and factors are fine.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
my mom has a history of blood clots in her legs and has just been put back on coumadin but every time we do an inr it decreases or not regulated so ...
2 answers • 6 Jul 2010
Why are INR levels so good for 4 to 6months & then just go up or down on next diet has not changed at all inr can be 2.5 &in a few months ...
2 answers • 22 Jan 2011
I had sugery about a month ago. After the surgery I formed a blood clot and was prescibed Coumadin. Well I like to eat and Have a few beers. So what ...
2 answers • 8 Aug 2011
In my brain) My INR has been below target longer than it had been therapeutic despite an increasing dose. I am now on 7mg daily, inr 1.3 and dr seems ...
2 answers • 3 Feb 2014
Blood Disorders - will raising my dose of gabapentin for one day significantly effect my INR and is?
... it safe?
0 answers • 3 days ago